Medications and Supplements That Cause Constipation
Your colon’s main job is to absorb water from residual food as it’s passing through your digestive system. It then creates stool.
The colon’s muscles eventually propel the waste out through the rectum to be eliminated. If stool remains in the colon too long, it can become hard and difficult to pass.
Poor diet frequently causes constipation, but certain medications and supplements can also be a culprit for constipation.
Medications and supplements that cause constipation
- Opiates - Morphine, Hydrocodone, Oxycodone, Codeine/Tylenol #3®
- SSRI Antidepressants - Paxil®/paroxetine, Zoloft®/Sertraline
- Tricyclic Antidepressants - Elavil®/amitriptyline, Norpramin®/desipramine
- Antihistamines - Benadryl®/diphenhydramine, Zyrtec®/cetirizine, and Claritin®/loratadine
- Overactive bladder medicine Ditropan®/oxybutynin, Detrol®/tolterodine
- Antihypertensives like calcium channel blockers Norvasc®/amlodipine, Cardizem®/diltiazem, and verapamil and alpha agonists like Catapres®/clonidine
- Anti-nauseants like Zofran®/ondansetron
- Iron supplements
- Calcium containing antacids (e.g, Maalox)
- Aluminum containing antacids (e.g., Mylanta)
Constipation is a common problem that affects people as they get older, when they use certain medications, or if they don’t have much fiber in their diet.
Most cases of constipation are mild and easily treated with changes in diet and exercise.
If you’re experiencing chronic constipation or constipation along with other bowel changes, it’s important that you talk with a healthcare professional.